Hi everyone just wondering if anyone can help with zoladex injection?

I had lap in Oct and have severe endo that was treated at time. I've continued to have severe pain with each period. My consultant said to try zoladex and after a couple of wks thinking it over i had first injection on 15th march. I was very emotional when i decided to go through with it as I'm only 33. I just started my period yesterday and am in absolute agony. For the last 3 hrs I've been in unbearable pain can't even walk. I am normally in a lot of pain but things got worse after lap. i don't know if its just another bad month or zoladex injection. Has anyone else experienced this?

9 Replies

  • zoladex causes what's called a 'flare' in all symptoms, as it bombards the pituitary gland in the brain and the ovaries too. This massive overload is what causes them to shut down.

    The flare manifests itself in different ways, but usually brings on much stronger endo symptoms, a heavier longer bleed, pain and the beginings of the menopausal side effects too like inability to regulate the body temperature.

    I would put your pain down to the flare though it does sound a little late, usually the flare begins in a day or two after the implant and then carries on for a couple of weeks or so.

    IF the onset of pain was quite sudden and really intense and sharp then sounds like an ovarian cyst that might have just popped. This type of pain can be paralysing when it happens. it will calm down in a few hours if it is a burst or leaking cyst if you can stay still that long.

    If the pain does not ease off with rest, meds and in 2-3 hours or so, then call an ambulance to take you to A&E where you can get the decent pain relief you will need. If you have family with you at home, then if you can manage it, try and get a lift to hosp, or call NHS direct and see if an out of hours Doc can attend to you. Explain you are 2 weeks in to your first zoladex.

    The drug flare could have caused a tiny cyst to develop rapidly and too rapidly for its own good and pop! OUCHHHHHHH.

    If the pain has been strong and building up over some time then it's more likely just the flare effect.

    Hugs to you, paralytic pain is exhausting and agonising. I've been down that road myself several times, with kidney stones and with burst cysts. You really do need intramuscular pain relief in the thigh or bum to help you through this, so if the out of hours GP can't oblige then definitely visit A&E.

    Paralytic pain is as much an emergency as a broken arm if not more so. It's going to be a long night, so I'm sending you cyber hugs and lot of sympathy.

  • Thank you very much for your kind words and answering my question. I am so sorry to hear what you have been through. I have thought that i shouldn't go to a&e as i know i have endo but after reading your reply i think ill be going soon if my pain meds dont work. I did get a lot of pain for a few days following injection but not as bad as this. I've had a massive headache on left side of my head for 10 days and its totally different to my usual migraine could this also be caused by the injection?

  • I hope you made it through the night - at the very least, please see a gp today to check out your headaches. It could be a raise in blood pressure but severe headaches that last days and are unusual to you need investigation.

    What pain relief do you take now? Have you been taking a lot more since this pain started? Just thinking that you may have a drug overuse headache - feels a bit like a constant hangover and very unpleasant. You need some stronger pain relief for the short term - you need slow release morphine, tramadol or similar that you take every 12 hours without fail and oramorph or tramadol capsules etc for breakthrough pain. The dose may need to be gradually increased (titrated) so you don't get ill. However, if you pass out or fit from the pain, you need to go to hospital - some A&Es are better at handing a pain crisis than others, but you have a right to live without crippling pain.

    Hope you're feeling better


  • Yes it can, the drug can raise your blood pressure in one extreme causing palpitations and headaches, painful bones and muscles too and also the excess bleed from the flare can lower the blood pressure too causing nausea and dizzyness. And you can flit from one extreme to the other over several days.

    Have you been given HRT along with the zoladex. If not, and you are suitable for it, then might be worth having to counteract the impact of the drug and give you back some of the hormones which have stopped being manufactured inside you because of the drug.

    HRT can lessen the impact of some of the side effects. Not all, but enough to make your experience less unpleasant. you'll have to speak to your GP to get prescibed HRT.

    It is not a walk in the park being on zoladex. it can be extremely tough to get through for many of us. Some ladies report it being a fabulous relief.....I found it sheer hell for 4 months and I'd never touch it again.

  • Hey,

    I've just had my second zoladex injection.

    I expected as per instructions and others past experience I had been told about that I would suffer pain and bleeding in the first few days. Instead my main pain came after 2& 1/2 weeks for about 5 days. The bone pain was horrendous. Would limp or hardly move to point I nearly ended up in a & e also after collapsing in pain. Keep having hot baths, they really eased stress on my joints.

    If you have any other questions please feel free to message me.

    Hope you have found some relief this am xxx

  • Hi I have just started my zoladex was told that will have withdrawal bleed around 2 weeks after first implant consultant did also tell me will be in slit more pain , I have stated the leg cramp which is so painful does this pass been told will last for few weeks then should subside is this true many thanks

  • I understand the concern - I was on zoladex from 25 - 27 and it was very difficult feeling menopausal at such a young age.

    Some people do experience an increase in pain and bleeding during the first injection - this will improve. Some of the menopausal symptoms are tricky but it's the only treatment that ever helped me in over 15 years of suffering, so I was happy to put up with them.

    Make sure you have additional pain relief to get you through the next few weeks - stick with it as long as you can, it can be very effective for a 6 month course, or even 3 months if you can't manage any more,


  • Hello Impatient, Cupcake Girl and Lillil

    Thank you for answering my question and sending your support. I thought i would update you all with what's happened this week. I ended up ringing 111 on Tuesday and they sent me an ambulance. I was admitted to hospital with severe abdominal pains especially on right side and after blood tests and me getting worse over the week they did an ultra sound scan on Thursday. It showed free flowing fluid in my abdomen which they put down to endo and said the pain and bleeding would stop once my period did. I had said all week that my right side pain was different to usual endo pain. My period stopped over night and my usual endo pains started to diminish however my right side pain got much worse and on Fri afternoon i had another laparoscopy. They discovered 100ml of blood over my right ovary and appendix which they think was cause of pain. They said the bleeding could be due to retrograde menstruation where the bleeding comes up through tubes instead of out usual way. They also found more adhesions my left tube stuck to abdo wall, right ovary stuck to bowel and bowels stuck to abdo wall. They found more deep endo spots in a lot of places but couldn't do anything about them or adhesions i have to wait until i see my consultant in 6 weeks. i was advised that the probable course of treatment will be continue zoladex with a view to having a hysterectomy in near future. I have came home today and feel loads better. The pain from incisions isn't half as bad as pain I've been through this week nd certainly don't want to go through that again.

    Thanks again for all your support.

  • Many thanks for updating us all. Sorry it took another op, but it does sound like this time they have made a more thorough investigation and hopefully cut back the adhesions and freed up your ovaries too. Wishing you a restful, speedy and painfree as possible recovery.

You may also like...